Alert archive / Iowa / River Flood Warnings in 2014

River Flood Warning 42, NWS Quad Cities, IA

June 19, 2014Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jun 19, 2014, 12:30 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It took effect at Jun 21, 2014, 1:00 AM CDT. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Jun 19, 2014, 12:30 PM CDT (17:30 UTC)
In effect from
Jun 21, 2014, 1:00 AM CDT
Expired
Jul 12, 2014, 4:05 AM CDT
In force
21 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Dubuque (Railroad Bridge) (DBQI4).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
21.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 19, 11:15 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 19, 11:15 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT THU JUN 19 2014

.UPDATE...
ISSUED AT 1057 AM CDT THU JUN 19 2014

HAVE EXTENDED THE FLASH FLOOD WARNING THROUGH 12Z FRI. ADDED
CLINTON COUNTY IA...BUT LEFT OUT BUREAU AND PUTNAM FOR NOW. THE
FAR NORTHEASTERN CORNER OF BUREAU COUNTY REMAINS VERY SUSCEPTIBLE
TO MORE FLASH FLOODING IF THEY GET REPEATED THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...BUT CURRENTLY BANKING ON MORE SCTRD TO
ISOLATED PROGRESSIVE STORMS IN THAT VCNTY THROUGH THIS EVENING.
FOR REST OF TODAY JUST EXPECT PASSING SCTRD WINDS OF THUNDERSTORMS
FROM SOUTHWEST TO NORTHEAST AHEAD OF THE MAIN LINE ORGANIZING ACRS
WESTERN INTO CENTRAL IA. AS CYCLONIC UPPER FLOW AND WAVE PUSH ACRS
CENTRAL INTO EASTERN IA LATER THIS AFTERNOON AND EVENING...EXPECT
MORE WIDESPREAD SHOWER/STORM COVERAGE TO INCREASE ACRS THE LOCAL
AREA AS WELL. MARGINAL SHEAR PROFILES AND SATURATED SOUNDINGS/PWATS
APPROACHING 2 INCHES/ THIS EVENING SUGGEST JUST AN ISOLATED SVR
POTENTIAL AS THE LINE APPROACHES...WITH THE MORE WIDESPREAD THREAT
BECOMING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THE MORE
WIDESPREAD THREAT AREAS FOR HEAVY RAIN AND REPEATED STORMS APPEARS
TO BE ACRS THE NORTHWESTERN HALF TO NORTHERN HALF OF THE DVN CWA
LATE THIS AFTERNOON AND EVENING...THUS MORE CONFIDENCE FOR
EXTENDING THE FLASH FLOOD WATCH/ADDING CLINTON CO. THROUGH FRI
MORNING. WOULD NOT BE SURPRISED TO SEE SOME LOCALIZED SWATHS OF
2-3+ INCHES OF NEW RAINFALL IN THESE AREAS BY LATE TONIGHT. RAIN
COOLING...CLOUD DEBRIS AND OUTFLOW BOUNDARIES/MAIN LAKE MI ENHANCED
BOUNDARY LIFTING UP TOWARD I-80...PLAYING HAVOC ON TEMPS.  ..12..

&&

.SYNOPSIS...
ISSUED AT 404 AM CDT THU JUN 19 2014

AT 08Z SFC DATA HAS A FRONTAL BOUNDARY FROM CENTRAL INDIANA INTO
NORTHWEST IOWA. DEW POINTS BEHIND THE FRONT WERE IN THE LOW TO MID
60S. SOUTH OF THE FRONT...DEW POINTS WERE IN THE LOWER 70S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 404 AM CDT THU JUN 19 2014

THE CURRENT FLASH FLOOD WATCH WILL REMAIN IN PLACE THROUGH MID
MORNING. THE FLASH FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
TONIGHT AND POSSIBLY FRIDAY MORNING.

AN ORGANIZED THUNDERSTORM COMPLEX HAS DEVELOPED NORTH OF THE BACK
DOOR FRONT ACROSS THE AREA. FLOW OFF THE LAKE HAS HELPED INCREASE
THE TEMPERATURE GRADIENT AND THUS INCREASED THE RAINFALL
EFFICIENCY IN THE STORMS.

BASED ON RADAR TRENDS...THE CURRENT THUNDERSTORM COMPLEX WILL
CONTINUE TO SINK SOUTH THROUGH SUNRISE AND AFFECT MOST AREAS
NORTH OF I-80.

WITH SUNRISE...THE LOW LEVEL JET WILL WEAKEN SO THE STORM COMPLEX
WILL SLOWLY DISSIPATE. HOWEVER...BOUNDARIES LEFT OVER FROM THIS
STORM COMPLEX WILL PROVIDE THE FOCUS FOR NEW STORM DEVELOPMENT
DURING THE AFTERNOON. THE POSSIBILITY DOES EXIST THAT THE AREA MAY
EXPERIENCE A PERIOD OF DRY WEATHER FROM LATE MORNING THROUGH EARLY
AFTERNOON BEFORE DIURNAL STORM DEVELOPMENT OCCURS.

LATE THIS AFTERNOON AND TONIGHT THE OVERALL SYNOPTIC PICTURE
INDICATES THAT ANOTHER ORGANIZED STORM COMPLEX WILL DEVELOP IN
WESTERN IOWA AND MOVE ACROSS THE AREA DURING THE NIGHT. GIVEN THE
FLOW CONTINUING OFF THE LAKE...THIS STORM COMPLEX MAY BE QUITE
STRONG AND PRODUCE ANOTHER ROUND OF HEAVY RAIN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 404 AM CDT THU JUN 19 2014

THE REMNANTS OF THE NEXT ORGANIZED THUNDERSTORM COMPLEX WILL MOVE
ACROSS THE AREA DURING THE DAY FRIDAY AND SLOWLY DISSIPATE. THUS
RAIN IS EXPECTED TO SLOWLY END FROM WEST TO EAST DURING THE DAY.

DRY CONDITIONS ARE EXPECTED FRIDAY NIGHT AS HIGH PRESSURE QUICKLY
MOVES THROUGH THE MIDWEST.

THE HIGH LOOKS LIKE IT WILL KEEP SATURDAY MORNING DRY ACROSS THE
AREA BEFORE THE NEXT SYSTEM MOVES IN FROM THE PLAINS. A FEW OF THE
MODEL SOLUTIONS ARE SUGGESTING THAT SATURDAY AFTERNOON COULD ALSO
BE DRY.

SATURDAY NIGHT THERE ARE MIXED SIGNALS AS TO WHAT WILL OCCUR. SOME
MODELS ARE GOING WITH MAINLY DRY CONDITIONS WHILE OTHERS DEVELOP
ANOTHER ROUND OF ORGANIZED NOCTURNAL STORMS WITH A DISTURBANCE
PASSING THROUGH THE AREA. GIVEN THE OVERALL SYNOPTIC PICTURE...
SOME NOCTURNAL CONVECTION LOOKS PLAUSIBLE.

SUNDAY ON...
THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE AREA.

THE MODEL CONSENSUS HAS CHANCE POPS IN EACH 12 HOUR PERIOD FROM
SUNDAY THROUGH TUESDAY NIGHT. IT WILL NOT RAIN CONTINUOUSLY THE
ENTIRE TIME PERIOD. THERE WILL BE PERIODS OF DRY WEATHER THAT
COULD BE 6 HOURS OR MORE IN LENGTH.

ON WEDNESDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS FOR THE
AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 646 AM CDT THU JUN 19 2014

A DISSIPATING THUNDERSTORM COMPLEX WILL PROVIDE MVFR CONDITIONS
AND POSSIBLE BRIEF IFR CONDITIONS EARLY THIS MORNING. A LOW
CONFIDENCE FORECAST THEN FOLLOWS AS ADDITIONAL THUNDERSTORMS WILL
BE POSSIBLE TODAY THROUGH TONIGHT. THE MOST FAVORED PERIOD FOR
REDEVELOPING STORMS WILL BE LATE AFTERNOON THROUGH EVENING...WHERE
PROB30S AND VCNTY GROUPS ARE UTILIZED.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-JO DAVIESS-
     STEPHENSON-WHITESIDE.

MO...NONE.
&&

UPDATE...12
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...SHEETS
Hazardous weather outlook, Jun 19, 4:16 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT THU JUN 19 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
416 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AGAIN BE SEEN ACROSS THE AREA TODAY AND
TONIGHT. HEAVY RAINFALL IS LIKELY DUE TO VERY HIGH MOISTURE
LEVELS IN THE ATMOSPHERE.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS WEST OF A DUBUQUE...IOWA TO KIRKSVILLE...MISSOURI LINE. THE
PRIMARY THREATS LOOKS TO BE DAMAGING WINDS AND LARGE HAIL.
HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA ON FRIDAY. ALTHOUGH NO
SEVERE STORMS ARE EXPECTED...A FEW OF THE STORMS COULD BE STRONG.

AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE AREA FROM LATE
SATURDAY AFTERNOON THROUGH NEXT TUESDAY. THERE IS A DAILY CHANCE
OF THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH TUESDAY.

RIGHT NOW NO SEVERE STORMS ARE ANTICIPATED SATURDAY AFTERNOON AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.
RAINFALL REPORTS OF AN INCH OR MORE ARE APPRECIATED.

In the hours before

Local storm report, Jun 19, 7:09 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     HEAVY RAIN       ASBURY                  42.51N 90.76W
06/19/2014  M3.50 INCH       DUBUQUE            IA   TRAINED SPOTTER

            24-HR TOTAL.

&&

GROSS
Local storm report, Jun 19, 7:55 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY RAIN       2 N LA MOILLE           41.55N 89.28W
06/19/2014  M4.50 INCH       BUREAU             IL   TRAINED SPOTTER

            24 HR STORM TOTAL.

0754 AM     HEAVY RAIN       4 SE LA MOILLE          41.48N 89.23W
06/19/2014  M4.57 INCH       BUREAU             IL   TRAINED SPOTTER

&&
Local storm report, Jun 19, 8:06 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HEAVY RAIN       1 S LA MOILLE           41.52N 89.28W
06/19/2014  M3.75 INCH       BUREAU             IL   TRAINED SPOTTER

            24 HR STORM TOTAL.

&&
Local storm report, Jun 19, 8:15 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HEAVY RAIN       2 SW LA MOILLE          41.51N 89.30W
06/19/2014  M4.50 INCH       BUREAU             IL   PUBLIC

            24 HOUR STORM TOTAL.

&&
Local storm report, Jun 19, 9:40 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       4 W MOUNT CARROLL       42.09N 90.05W
06/19/2014  M4.63 INCH       CARROLL            IL   TRAINED SPOTTER

            24-HR TOTAL.

0939 AM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
06/19/2014  M1.60 INCH       WHITESIDE          IL   TRAINED SPOTTER

            24-HR TOTAL.

&&

GROSS
Special weather statement, Jun 19, 10:56 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT THU JUN 19 2014

ILZ016>018-191715-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
1056 AM CDT THU JUN 19 2014

...SCATTERED THUNDERSTORMS MOVING ACROSS THE AREA...

SCATTERED CLUSTERS OF THUNDERSTORMS WILL BE MOVING ACROSS THE AREA
THROUGH 1230 PM CDT. BESIDES FREQUENT LIGHTNING...THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL...VERY HEAVY DOWN POURS...AND GUSTY
WINDS TO 40 MPH. LOCALIZED HEAVY RAIN RATES WILL ALSO BE POSSIBLE
IN EXCESS OF 1 INCH AN HOUR. ANY HEAVY RAINFALL LASTING A HALF
HOUR OR MORE IN AREAS WITH REPEATED STORMS MAY PRODUCE WATER
ISSUES. THESE STORMS WILL MOVE EAST TO NORTHEAST AT 30 MPH. A
CLUSTER OF STORMS WILL IMPACT THE LA MOILLE...TO SPRING VALLEY..TO
MC NABB AREAS OF BUREAU AND PUTNAM COUNTIES BY 1130 AM CDT. WITH
SATURATED SOILS IN THESE AREAS...EXPECT ENHANCED PONDING OF WATER
ON ROADS AND DRAINAGE DITCHES.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:46 PM CDTFlash Flood WarningDVNDelaware, Dubuque, Jackson, Jones6 hr
Jun 19, 1:56 AM CDTFlash Flood WatchDVNBenton, Buchanan, Clinton, Delaware, Dubuque, Jackson and 2 more19 hr
Jun 19, 11:13 AM CDTRiver Flood WarningDVNIowa, Johnson27 days
Jun 19, 12:30 PM CDTRiver Flood WarningDVNClinton, Scott25 days
Jun 19, 12:30 PM CDTRiver Flood WarningDVNMuscatine, Scott27 days
Jun 19, 12:30 PM CDTRiver Flood WarningDVNDes Moines, Louisa30 days
Jun 19, 12:30 PM CDTRiver Flood WarningDVNDes Moines31 days
Jun 19, 12:30 PM CDTRiver Flood WarningDVNDes Moines, Lee32 days
Jun 19, 1:15 PM CDTSpecial Weather StatementDVNBenton, Iowa, Keokuk60 min
Jun 19, 2:04 PM CDTSevere Thunderstorm WarningDVNBenton, Cedar, Iowa, Johnson, Jones, Linn41 min
Jun 19, 2:27 PM CDTFlash Flood WarningDVNBenton, Buchanan, Delaware, Iowa, Linn6 hr
Jun 19, 3:06 PM CDTSpecial Weather StatementDVNCedar, Muscatine54 min
Jun 19, 3:37 PM CDTFlash Flood WarningDVNDubuque, Jackson, Jones6 hr
Jun 19, 3:48 PM CDTSpecial Weather StatementDVNDubuque57 min
Jun 19, 4:16 PM CDTSpecial Weather StatementDVNDes Moines59 min
Jun 19, 4:28 PM CDTSpecial Weather StatementDVNClinton, Jackson, Scott62 min
Jun 18, 10:23 PM CDTFlash Flood WarningDVNBureau6 hr
Jun 19, 3:10 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Whiteside4 hr
Jun 19, 4:48 PM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson, Whiteside6 hr
Jun 19, 5:18 PM CDTSpecial Weather StatementDVNCarroll, Stephenson57 min
Jun 19, 5:45 PM CDTSpecial Weather StatementDVNWhiteside60 min

Nearby

River Flood Warnings in Iowa, 2014River Flood Warnings in Illinois, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.